Virginia, 2009

Flash Flooding in Virginia, July 22 to 23, 2009

July 22 to 23, 2009 · NWS RNK · 7 events in 2 counties and zones

Multiple slow moving thunderstorms moved across the City of Roanoke. The result was an accumulation of heavy rains which lead to significant flash flooding within the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$801,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Multiple slow moving thunderstorms moved across the City of Roanoke. The result was an accumulation of heavy rains which lead to significant flash flooding within the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 8:32 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 22, 8:32 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT WED JUL 22 2009

.SYNOPSIS...
A COOL FRONT WILL MOVE OUT OF THE OHIO VALLEY AND THROUGH THE
APPALACHIANS DURING THE DAY ON THURSDAY...BRINGING A GOOD CHANCE OF
SHOWERS AS WELL AS ISOLATED THUNDERSTORMS BEGINNING TONIGHT AND
THROUGH THE DAY ON THURSDAY. DRIER AIR WILL FILTER IN BEHIND THE
FRONT BY THGURSDAY NIGHT...WITH HIGH PRESSURE INFLUENCING THE REGION
THROUGH THE EARLY HALF OF THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
WIDELY SCATTERED BANDS OF DEEPER CONVECTION CONTINUE ALONG THE
LEADING EDGE OF THE PREFRONTAL TROF THIS EVENING AND EXPECT SOME
OF THIS WILL LINGER OVERNIGHT PER INSTAB/PWATS. AGAIN THINK BEST
COVERAGE WILL BE OVER THE NW LATER...CLOSER TO THE PASSING VORT
AND ACROSS THE SOUTH WHERE FEED OF RH ALONG A WEAK CONVERGENCE
AXIS LOOKS TO PERSIST. THIS SUPPORTED BY MOST SHORT TERM GUIDANCE
SO EXTENDED CHANCE POPS A BIT FARTHER EAST OVERNIGHT AND BOOSTED
COVERAGE OF LOW LIKELYS/HIGH CHANCE OVER THE WEST. LOBE OF
DYNAMICS MAY ALSO KEEP A STRONGER STORM OR TWO AROUND DURING THE
NEXT FEW HOURS...AND AGAIN LATE TONIGHT AS THE ACTUAL SURFACE
FRONT APPROACHES. OTRW JUST SOME SMALL ADJUSTS TO INCREASE CLOUDS
A LITTLE MORE OVERNIGHT AND TO RAISE TEMPS IN SPOTS GIVEN RATHER
SOUPY DEWPOINTS AND CLOUD COVER. PREVIOUS DISCUSSION BELOW...

WENT WITH LOW LIKELY POPS IN FAR WEST FOR TONIGHT....CHC
ELSWHERE...BUT BETTER CHANCE THAN USUAL OF OVERNIGHT SHWRS AND
ISOLD THUNDER GIVEN UPPER ENERGY AND INCREASING SRLY 850 JET. HARD
TO TIME BEST CHANCES OF PRECIP THROUGHOUT THE DAY THURSDAY..BUT
GENERALLY SHOULD BE IN THE WEST DURING THE MORNING...AND THE EAST
DURING THE AFTERNOON WITH DIFFUSE FRONTAL BOUNDARY MOVING THROUGH.
HOWEVER WRLY FLOW IN THE WEST BY AFTERNOON AND STILL PLENTY OF LOW
LEVEL MSTR COULD KEEP SHWRS GOING FAR WEST. ALSO INCREASING
TROPICAL MSTR AND ACTIVITY NEAR COASTAL FRONT TO THE EAST COULD
BEGIN TO ROB MSTR FROM THE PIEDMONT AS BOUNDARY MOVES EAST...SO
MAY BE A TENDECNY FOR ACTIVITY TO DISSIPATE AS IT GETS INTO THE
PIEDMONT. MUCH ALSO DEPENDS ON ANY INSOLATION...WHICH APPEARS TO
BE LIMITED. BLV ANY SEVERE THREAT IS VERY MINIMAL MAINLY DUE TO
LACK OF HEATING THURSDAY...BUT SHEAR OVERNIGT AND EARLY TOMORROW
WILL BE MARGINAL...SO WILL NEED TO KEEP ON EYE ON ANY DEEPER
CONVECTION THAT CAN FORM...ESPECIALLY MIDDAY.

TEMP WISE..LEANED TOWARD WARMER MET GUIDANCE FOR OVERNIGHT MINS
GIVEN CLOUDS COVER...PRECIP...AND WEAK WARM ADVECTION. FOR HIGHS THURSDAY...
STARTED WITH A BIAS-CORRECTED SREF SET OF TEMP GRIDS WHICH HAVE
BEEN DOING WELL LATELY...BUT WARMED MORE TOWARD MET/MAV NUMBERS IN FAR
EAST YET STILL ON COOL SIDE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
LOW PRESSURE OVER THE GREAT LAKES WILL MARCH NORTHEAST THURSDAY AND
PUSH A COLD FRONT ACROSS OUR REGION. THE COMBINATION OF A TROPICAL
LOW OFF THE NORTH CAROLINA COAST AND THE UPPER TROUGH AMPLIFYING
MAY SLOW OR STAFF THE FRONT DOWN...AS IT MOVES INTO CENTRAL VA
THURSDAY EVENING. THERE STILL REMAIN A LARGE VARIABILITY IN THE
EVOLUTION AND EVENTUAL TRACK OF SFC LOW ALONG THE COAST. IN
ANYCASE...WITH THE BEST LIFT ASSOCIATED WITH UPPER/SFC LOW IN THE
GREAT LAKES PULLING NORTH...BELIEVE THAT A BKN LINE OF
SHOWERS/EMBEDDED TSRA SWING ACROSS CWA DURING THURSDAY EVENING INTO
THURSDAY NIGHT.

EXPECTING TO SEE A DIMINISHING TREND IN POPS THURSDAY NIGHT INTO
FRIDAY...AS THE TROPICAL LOW AND SHORTWAVE MOVE TO THE NORTHEAST.
8H WINDS WILL BECOME NORTHWEST...AS RIDGE PUSHES NORTHEAST INTO THE
TN VALLEY. CUT POPS IN THE EAST FRIDAY AS MODELS HAVE BACKED OFF
LINGERING AREA OF TROFINESS. KEPT LIGHT POPS IN THE WEST WITH THE
NW FLOW OVER THE SE WV MTNS...AS WEAK IMPULSES ROTATE AROUND THE
UPPER TROUGH THAT HAS BEEN THE SEMI-PERMANENT PLAYER THIS SUMMER.

OVERALL...FRIDAY SHOULD BE A DRIER AND WARMER DAY COMPARED TO
THURSDAY. KEPT IT MAINLY DRY FRIDAY NIGHT AS WELL. THE NEXT FRONT
LOOKS TO BE ARRIVING AT A LATER TIME FRAME THAN PREVIOUS FORECASTS
SUGGEST. PLAYED NIGHTTIME LOWS FROM THE UPPER 50S IN THE WEST TO THE
MID 60S IN THE EAST. WARMED HIGH TEMPERATURES ON FRIDAY INTO THE MID
70S IN THE NORTHWEST TO AROUND 90 IN THE SOUTHEAST.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LEANED EXTENDED PERIOD TOWARDS HPC GUIDANCE WHICH FAVORED 00Z ECMWF
WITH DASH OF THE 00Z/22 EC ENSEMBLE MEAN THROWN IN FOR GOOD MEASURE
TO SMOOTH OUT SOME OF THE UNCERTAINTIES IN SYNOPTIC DETAILS.

A COLD FRONT WILL APPROACH THE REGION SUNDAY AND SUNDAY NIGHT.
WAVES OF LOW PRESSURE MAY DEVELOP ALONG THE FRONTAL BOUNDARY MONDAY
AND SLOWS DOWN ITS EASTWARD MOVEMENT. UNSETTLED WEATHER WILL
CONTINUE TUESDAY INTO WEDNESDAY.

TEMPERATURES ARE EXPECTED TO MODERATE BACK TOWARDS NORMAL THROUGH
THE WEEKEND AND COOL EARLY NEXT WEEK...THEN WARM UP BY MIDWEEK.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS SHOULD PREVAIL THROUGH THIS EVENING WITH ISOLD
SHRA/TSRA...BUT COVERAGE ONLY ENOUGH TO MENTION AS VICINITY OR IN
A BRIEF PREVAILING GROUP MAINLY KLWB EARLY ON. PRE-FRONTAL BAND OF
SHRA WILL ATTEMPT TO WORK IN FROM THE WEST OVERNIGHT...BUT EXPECT
GIVEN LOSS OF HEATING THAT THE MAJORITY OF THE HEAVIER SHRA WILL
REMAIN TO THE WEST UNTIL VERY LATE WHEN COVERAGE COULD REDEVELOP
CLOSER TO THE BLUE RIDGE. LOWERING CIGS IN ADVANCE OF THIS PRECIP
WILL LIKELY CAUSE PERIODS OF MVFR CONDITIONS...AND EVEN IFR
OVERNIGHT IN PATCHY FOG AND PERHAPS IN A HEAVIER SHRA ACROSS SE
WVA LATE. COULD ALSO SEE SOME IFR CIGS IN LYH BEFORE
DAWN...PENDING CLOUDS/FOG BUT MORE SO AT KLWB WHERE LIFR POSSIBLE IN
FOG GIVEN EARLIER RAINFALL. OFF AND ON PRECIP CHANCES LINGER
THROUGH THE DAY THURSDAY...PROBABLY INCREASING AGAIN AT SOME POINT
AS FRONT MOVES THROUGH MIDDAY ACROSS THE WEST AND OVER THE EAST IN
THE AFTERNOON PENDING HOW MUCH HEATING TAKES SHAPE. THUS WILL
COVER WITH CB MENTION OVER THE EAST...ESPCLY LATE IN THE TAF
PERIOD AND KEEP A MORE SHRA VICINITY MENTION OVER THE WEST BEHIND
THE FRONT IN THE AFTERNOON.

DRIER WEATHER WILL FOLLOW THE FRONTAL PASSAGE THURSDAY NIGHT INTO
THE EARLY PART OF THE WEEKEND. THIS SHOULD ALLOW VFR CONDITIONS
TO PREVAIL INTO THE WEEKEND BEFORE THE NEXT COLD FRONT ARRIVES
LATER SUNDAY. THIS FRONT MAY BRING ANOTHER ROUND OF MVFR IN
CONVECTION SUNDAY INTO SUNDAY NIGHT...AND PERHAPS ACROSS THE EAST
ON MONDAY. OTRW TYPICAL MORNING FOG IS POSSIBLE ACROSS THE
MOUNTAIN VALLEYS WITH IFR FOG IN THE GREENBRIER VALLEY (LWB).

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...JH/SK
SHORT TERM...KK
LONG TERM...KK
AVIATION...JH/SK
Hazardous weather outlook, Jul 22, 3:15 AM EST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT WED JUL 22 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
415 AM EDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 8:34 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT WED JUL 22 2009

NCZ004-020-230215-
STOKES NC-YADKIN NC-
934 PM EDT WED JUL 22 2009

...A STRONG THUNDERSTORM WILL AFFECT STOKES AND YADKIN COUNTIES...

AT 933 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MOCKSVILLE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HUNTSVILLE AROUND 945 PM...ENON AROUND 950
PM...EAST BEND AROUND 955 PM AND KING AROUND 1005 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3604 8064 3626 8050 3624 8045 3629 8045
      3637 8017 3625 8024 3624 8045 3612 8044
      3609 8050 3605 8049 3604 8050

EXPERIMENTAL

JH
Special weather statement, Jul 22, 9:14 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 PM EDT WED JUL 22 2009

VAZ020-230300-
BATH VA-
1014 PM EDT WED JUL 22 2009

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 1012 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARM
SPRINGS...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WARM SPRINGS AROUND 1025 PM...MOUNTAIN GROVE
AROUND 1030 PM AND BURNSVILLE AROUND 1100 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3827 7978 3822 7971 3819 7953 3818 7952
      3791 7970 3801 7996 3824 7986 3826 7983
      3827 7980

EXPERIMENTAL

WP
Special weather statement, Jul 22, 9:55 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 PM EDT WED JUL 22 2009

VAZ022-023-230330-
BOTETOURT VA-ROANOKE VA-
1055 PM EDT WED JUL 22 2009

...HEAVY RAINS FROM THUNDERSTORMS WILL AFFECT
BOTETOURT...ROANOKE...COUNTIES AND THE CITY OF ROANOKE...

AT 1051 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE MOVING NORTHEAST
AT 25 MPH ACROSS THE ROANOKE CITY AREA.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IF TRAVELING...SLOW DOWN TO AVOID HYDROPLANING.

THIS STORM WILL ALSO AFFECT VINTON...HOLLINS...CLOVERDALE...AND
TROUTVILLE.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3742 7977 3740 7981 3737 7978 3733 7981
      3732 7984 3725 7985 3722 7987 3720 7989
      3724 8005 3747 7994

EXPERIMENTAL

WP
Local storm report, Jul 22, 10:12 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 PM EDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     PINNACLE                36.33N 80.40W
07/22/2009                   STOKES             NC   LAW ENFORCEMENT

            ONE TREE DOWN.

&&

WHP
Special weather statement, Jul 22, 10:31 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 PM EDT WED JUL 22 2009

VAZ019-020-023-024-034-230430-
ALLEGHANY VA-BATH VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
1131 PM EDT WED JUL 22 2009

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...BATH...BEDFORD...BOTETOURT AND ROCKBRIDGE COUNTIES...

AT 1127 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 4 MILES
NORTHWEST OF STEWARTSVILLE...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CLOVERDALE AROUND 1135 PM...LAYMANTOWN...AND
DALEVILLE AROUND 1140 PM...TROUTVILLE...AND DALEVILLE AROUND 1145
PM...BLUE RIDGE AROUND 1150 PM...NACE AROUND 1155 PM AND MONTVALE
AROUND MIDNIGHT. OVER SHOWERS AND STORMS WITH HEAVIER DOWNPOURS WILL
CONTINUE TO DOT OTHER LOCATIONS ACROSS BATH AS WELL AS BOTETOURT
COUNTIES DURING THE NEXT HOUR.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3822 7971 3819 7952 3817 7946 3726 7971
      3739 8002 3753 7999 3754 7997 3757 7998
      3824 7986 3827 7980

EXPERIMENTAL

JH
Special weather statement, Jul 22, 10:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1144 PM EDT WED JUL 22 2009

VAZ017-022-032-033-230445-
FLOYD-ROANOKE-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...FLOYD...ROANOKE...SALEM...STUART...
ROCKY MOUNT
1144 PM EDT WED JUL 22 2009

...HEAVY SHOWERS WILL BRING LOW LYING FLOODING TO PORTIONS OF THE
AREA...

HEAVIER SHOWERS MOVING NORTH ALONG AND EITHER SIDE OF THE BLUE
RIDGE INTO THE ROANOKE AREA WILL CONTINUE THROUGH 1245 AM. ONE HOUR
RAINFALL RATES WILL BE IN THE 2 TO 4 INCH RANGE...AND ALTHOUGH THE
SHOWERS ARE MOVING AT 25 MPH...THEY MAY TRAIN OVER THE SAME
AREA...PRODUCING LOW LYING FLOODING OF DITCHES AND CULVERTS...AND
SOME STREET FLOODING IN THE ROANOKE METRO AREA.

IF TRAVELING ACROSS THE ROANOKE VALLEY SOUTH TOWARD STUART...BE
ALERT TO LOWER VISIBILITIES IN HEAVY RAINS...AND PONDING WATER ON
THE ROADS.

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Roanoke (C)

When
July 22, 11:30 PM EST to July 23, 4:15 AM EST
Where
Roanoke (C) County, 1.24 mi NW of Roanoke to 0.65 mi NW of Roanoke
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.281, -79.968

Water was flooding across Shenandoah Avenue between 18th and 11th street with road closures at 18th and 11th street. Damage values estimated.

Flash Flood, Roanoke (C)

When
July 22, 11:30 PM EST to July 23, 4:15 AM EST
Where
Roanoke (C) County, 0.53 mi W of Roanoke to 0.39 mi W of Roanoke
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.271, -79.960

Heavy rain prompted flash flooding on Campbell Ave. between 9th and 10th Streets. Damage values are estimated.

Flash Flood, Roanoke (C)

When
July 22, 11:30 PM EST to July 23, 4:15 AM EST
Where
Roanoke (C) County, 1.42 mi WNW of Roanoke to 1.52 mi WNW of Roanoke
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.275, -79.975

Heavy rains prompted flash flooding that caused the intersection of Boulevard St. and Patterson Ave to be flooded and closed. Damage values are estimated.

Flash Flood, Roanoke (C)

When
July 22, 11:45 PM EST to July 23, 4:15 AM EST
Where
Roanoke (C) County, 4.94 mi SSW of Roanoke to 4.92 mi SSW of Roanoke
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.206, -79.990

Very heavy rains prompted flash flooding that resulted in one foot of water flowing across Starkey Road. Damage values are estimated.

Flash Flood, Roanoke (C)

When
July 23, 12:05 AM EST to 4:15 AM EST
Where
Roanoke (C) County, 1.07 mi S of Roanoke to 0.97 mi S of Roanoke
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
37.255, -79.953

Flash flooding prompted Ore Branch to leave its banks. The area of Franklin Road and Brandon Avenue was flooded. The flash flooding caused the Ramada Inn in the 1900 block of Franklin Road to have its parking lot inundated. Numerous cars in the parking lot were floating in the water. Damage values are estimated.

Flash Flood, Roanoke (C)

When
July 23, 12:56 AM EST to 4:15 AM EST
Where
Roanoke (C) County, 2.83 mi WSW of Roanoke to 2.91 mi W of Roanoke
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.260, -80.000

Heavy rains prompted flash flooding along Mud Lick Creek. Portions of Mudlick Road and Edgewood streets were flooded, prompting closure of the roads. Damage values are estimated.

Flash Flood, Roanoke

When
July 23, 2:15 AM EST to 2:20 AM EST
Where
Roanoke County, 0.16 mi WSW of Poages Mill to 0.12 mi WSW of Poages Mill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.199, -80.053

Heavy rains helped to produce a small mudslide along U.S. Highway 221 near Poages Mill. Damage values are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189938, 189953, 189954, 189940, 189943, 189944, 189949.